PDA

View Full Version : Intermittent Accutane treatment for acne



heavyiron
01-18-2010, 04:50 PM
Treatment of acne with intermittent and conventional isotretinoin: a randomized, controlled multicenter study

Ayse Akman,1 Cicek Durusoy,2 Meltem Senturk,3 Cilem Kaya Koc,1 Durali Soyturk,4 and Erkan Alpsoy1
1Department of Dermatology and Venerology, Akdeniz University School of Medicine, 07070 Antalya, Turkey
2Clinics of Dermatology and Venerology, Baskent University Alanya Baskent Hospital, Antalya, Turkey
3Antalya National Hospital, Antalya, Turkey
4Finike National Hospital, Antalya, Turkey
Ayse Akman, Phone: +90-242-2496708, Fax: +90-242-2274490, Email: aakman@akdeniz.edu.tr (aakman@akdeniz.edu.tr) .
Corresponding author.
Received May 9, 2007; Revised July 3, 2007; Accepted July 30, 2007.

Abstract

Oral isotretinoin is the most effective choice in the treatment of severe acne. Application of isotretionin to acne has been expanded to treat those patients with less severe but scarring acne who are responding unsatisfactorily to conventional therapies. However, its use is associated with many side effects, some of which can result in very disastrous consequences. Data related with intermittent isotretinoin therapy is still limited. Our aim was to asses the efficacy and tolerability of two different intermittent isotretinoin courses and compare them with conventional isotretinoin treatment. In this multicenter and controlled study, 66 patients with moderate to severe cases were randomized to receive either isotretionin for the first 10 days of each month for 6 months (group 1), or each day in the first month, afterwards the first 10 days of each month for 5 months (group 2) or daily for 6 months (group 3). The drug dosage was 0.5 mg/kg/day in all groups. Patients were followed-up for 12 months. Efficacy values were evaluable for 22 patients in group 1, 19 patients in group 2, and 19 patients in group 3. Acne scores in each group were significantly lower at the end of treatment and follow-up periods (P < 0.001). When patients were evaluated separately as moderate (n = 31) and severe (n = 29), no statistically significant differences were obtained among the treatment protocols in patients with moderate acne. However, there was a significant difference between groups 1 and 3 to the response of the treatments in severe acne patients at the end of follow-up period (P = 0.013). The frequency and severity of isotretionin-related side effects were found to be lower in groups 1 and 2 compared with group 3. Intermittent isotretinoin may represent an effective alternative treatment, especially in moderate acne with a low incidence and severity of side effects. The intermittent isotretinoin can be recommended in those patients not tolerating the classical dosage.

Larry C
01-19-2010, 01:31 PM
Heavy I'm going to be seeing a dermatologist in May to possibly start Accutane. My doc prescribed a number of creams and oral tabs to help with the acne on my upper body but none of them made a major difference. I'm not using any AAS and have no allergies so it's just a natural problem.

I've heard about some sides from using the drug and heard it's best to stay out of sunlight for some reason, since I'll be seeing the dermatologist at the beginning of the summer this sounds like it could be awkward. What are the reasons to stay out of sunlight?

I'll try another method of clearing up the skin if I find one before the appointment because the sides sound ridiculous.

Curt James
01-19-2010, 10:57 PM
"Avoid exposure to sunlight or artificial UV rays (sunlamps or tanning beds). Accutane can make your skin more sensitive to sunlight and sunburn may result."
From http://www.drugs.com/accutane.html

Larry, if your acne is mild then I'd go with weaker alternatives to avoid the significant side effects. I was 20 when I used the drug under a doctor's care. My hairline suffered, arms became so dry the skin cracked, and - not a side, but - I had to have regular blood tests to (I'm assuming) check for liver function.

Some sides noted at the above site:


depressed mood, trouble concentrating, sleep problems, crying spells, aggression or agitation, changes in behavior, hallucinations, thoughts of suicide or hurting yourself;
sudden numbness or weakness, especially on one side of the body;
blurred vision, sudden and severe headache or pain behind your eyes, sometimes with vomiting;
hearing problems, hearing loss, or ringing in your ears;
seizure (convulsions);
severe pain in your upper stomach spreading to your back, nausea and vomiting, fast heart rate;
loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
severe diarrhea, rectal bleeding, black, bloody, or tarry stools;
fever, chills, body aches, flu symptoms, purple spots under your skin, easy bruising or bleeding; or
joint stiffness, bone pain or fracture.


Less serious Accutane side effects may include:


joint pain, back pain;
feeling dizzy, drowsy, or nervous;
dryness of the lips, mouth, nose, or skin; or
cracking or peeling skin, itching, rash, changes in your fingernails or toenails.


This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Of those side effects listed, I only encountered the cracking skin and the itching.

Edit: Forgot the temporary bald spot, but, yeah, who cares now? lol :D

Larry C
01-20-2010, 05:29 AM
I'm already a pasty shade of white with no ability to tan, could be a very bad combination when weaker skin and sunlight is added.

RDFinders
01-20-2010, 12:01 PM
you may have a yeast overgrowth issue. most derms will not say it is a cause of acne, but if you follow an anti-yeast program you could get your acne in check naturally.

Larry C
01-20-2010, 02:48 PM
you may have a yeast overgrowth issue. most derms will not say it is a cause of acne, but if you follow an anti-yeast program you could get your acne in check naturally.
Repped!! I never thought of that. I'll have to do some reading on a program like that.

RDFinders
01-21-2010, 10:56 AM
Repped!! I never thought of that. I'll have to do some reading on a program like that.

thanks for the reps. make sure you work with someone skilled in it. if you do have a yeast overgrowth problem, you will need a complimentary therapy to kill it and then replace your gut flora to re-establish a healthy balance.